Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Quad Cities, IA

April 20, 2000Des Moines County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2000, 12:32 AM CDT for Des Moines County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 12:32 AM CDT (05:32 UTC)
Expired
Apr 20, 2000, 1:15 AM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Des Moines County, IA

The radar

The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 200533
SVRMLI
IAC057-200615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  
* UNTIL 115 AM CDT

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  SOUTHWEST OF MIDDLETOWN...OR 11 MILES WEST OF BURLINGTON...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DANVILLE BY 1240 AM CDT.
   BEAVERDALE BY 1245 AM CDT.
   PRARIE GROVE BY 1250 AM CDT.
   DODGEVILLE BY 105 AM CDT.

AT 1230 AM CDT THE PUBLIC REPORTED QUARTER SIZED HAIL IN DENMARK IN 
LEE COUNTY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT 
THURSDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4081 9137 4074 9121 4098 9086 4110 9114

MCCLURE
&p

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT WED APR 19 2000

PLENTY TO LOOK AT TODAY.  WELCOME PRECIP THAT MOVED THROUGH
OVERNIGHT AND EARLY THIS MORNING HAS EXITED INTO NORTHERN ILLINOIS
AND SOUTHERN WISCONSIN.  IMPRESSIVE UPPER LOW HAS MOVED INTO
SOUTH-CENTRAL SOUTH DAKOTA THIS AFTERNOON.  AT THE SURFACE...THE
LOW  IN SOUTHEASTERN SOUTH DAKOTA HAS OCCLUDED AND THE NEW LOW HAS
DEVELOPED IN NORTH-CENTRAL MISSOURI AND SOUTH-CENTRAL IOWA.  WARM
FRONT EXTENDS SOUTHEASTWARD INTO EAST-CENTRAL MISSOURI  WITH A
DRYLINE SOUTHWESTWARD INTO SOUTH-CENTRAL KANSAS.
CLOUDS-DRIZZLE-GRUNGE HAVE KEPT TEMPS IN CHECK ACROSS NORTHERN PART
OF CWFA.  BREAKS IN CLOUDS NOW DEVELOPING ACROSS SOUTHERN COUNTIES
SHOULD PROVIDE JUST ENOUGH HEATING TO DESTABILIZE THE LOWER
LAYERS...THEN AS THE UPPER LOW APPROACHES THE CAP SHOULD WEAKEN
ENOUGH FOR THUNDER TO MOVE IN EARLY THIS EVENING.  REFERENCE THE SPC
DAY 1 OUTLOOK FOR A DETAILED DISCUSSION OF THE REGIONAL THREAT.

WILL KEEP MENTION OF SEVERE FOR THIS EVENING.  STORMS SHOULD BE
MOVING AT 40 TO 50 KTS AGAIN TONIGHT...SO WOULD NOT EXPECT A THREAT
OF FLASH FLOODING.  AREAS TO WATCH ARE NORTHWESTERNMOST COUNTIES
WHERE RAINFALL THIS MORNING EXCEEDED AN INCH IN SPOTS.

MODELS IN GENERAL AGREEMENT ON THE EVOLUTION OF THE UPPER LOW BUT
HAVE SOME DISCREPANCIES ON THE MOVEMENT OF THE SURFACE FEATURES.  AT
THIS POINT PREFER THE ETA SOLUTION WHICH DEFINES THE SURFACE LOW A
LITTLE MORE CLEARLY AT 00Z.

GIVEN THE STRENGTH OF THE SYSTEM...WOULD EXPECT A SIGNIFICANT CLOUD
SHIELD TO BLANKET THE AREA THURSDAY SO TEMPS WILL STRUGGLE TO CLIMB
OUT OF THE 50S.  EXPECT NGM IS TOO OPTIMISTIC CLEARING THINGS OUT
THURSDAY NIGHT SO WILL UNDERCUT GUIDANCE TEMPS FRIDAY BY TWO CATS OR
MORE AND HANG ON TO THE CLOUDS.

ON THE BRIGHT SIDE...THE WEEKEND LOOKS NICE WITH TEMPS WARMING BACK
INTO THE 70S AND LOTS OF SUN FOR EASTER EGG HUNTS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Apr 19, 10:58 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    2 N GARRISON              IA   1.5 INCH HAIL
04/19/00   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    3 NE HAZLETON             IA   .88 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    INDEPENDENCE              IA   WIND DAMAGE WITH .50 INCH HAIL
04/19/00   BUCHANAN                       REPOBRTED BY STORM SPOTTER
Local storm report, Apr 20, 12:10 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 AM    FAIRBANK                  IA   .25 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0845 AM    JESUP                     IA   1.75 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY MEDIA.

0856 AM    1 W INDEPENDENCE          IA   .5 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1034 AM    5 N MUSCATINE             IA   HEAVY RAIN
04/19/00   MUSCATINE                      STREAMS RISING RAPIDLY.
                                          MAD CREEK ONE-HALF
                                          FULL. REPORTED BY PUBLIC.
Local storm report, Apr 20, 12:18 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    COLCHESTER                IL   .25 INCH HAIL
04/19/00   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.

1115 AM    ANAMOSA                   IA   .25 INCH HAIL
04/19/00   JONES                          REPORTED BY STORM
                                          SPOTTER.

1142 AM    WALCOTT                   IA   .88 INCH HAIL
04/19/00   SCOTT                          SCOTT COUNTY SHERIFF
                    `                      DEPARTMENT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:19 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan41 min
Apr 19, 9:03 PM CDTSevere Thunderstorm WarningDVNBuchanan42 min
Apr 19, 11:20 PM CDTSevere Thunderstorm WarningDVNMuscatine40 min
Apr 20, 12:21 AM CDTSevere Thunderstorm WarningDVNLee24 min
Apr 20, 4:46 AM CDTSevere Thunderstorm WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.